Wyoming, 2024

Damaging Winds in Wyoming, June 14, 2024

June 14, 2024 · NWS RIW · 2 events in 2 counties and zones

High based thunderstorms developed in the Big Horn Basin and brought high wind gusts. The south Big Horn County airport had a wind gust to 71 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High based thunderstorms developed in the Big Horn Basin and brought high wind gusts. The south Big Horn County airport had a wind gust to 71 mph. Near Worland, another microburst downed multiple trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 14, 2:08 PM MST, 1 hour 14 minutes earlier. Its key messages:

  • Isolated thunderstorms will produce 45 to 55 mph outflow wind gusts this evening through sunset, after which time storms will dissipate.
  • Temperatures continue to run 10 to 15 degrees above seasonal normals through the day Saturday.
  • Breezy winds are expected on Saturday combined with temperatures well above normal, leading to elevated fire weather conditions. Shower and thunderstorm activity will be minimal.
  • Temperatures begin cooling on Sunday, and below average temperatures are expected by Tuesday as the next weather system moves through.
Area forecast discussion, Jun 14, 2:08 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
308 PM MDT Fri Jun 14 2024

.KEY MESSAGES...

- Isolated thunderstorms will produce 45 to 55 mph outflow wind
  gusts this evening through sunset, after which time storms
  will dissipate.

- Temperatures continue to run 10 to 15 degrees above seasonal
  normals through the day Saturday.

- Breezy winds are expected on Saturday combined with
  temperatures well above normal, leading to elevated fire
  weather conditions. Shower and thunderstorm activity will be
  minimal.

- Temperatures begin cooling on Sunday, and below average
  temperatures are expected by Tuesday as the next weather
  system moves through.

&&

.DISCUSSION...
Issued at 255 PM MDT Fri Jun 14 2024

A strong ridge of high pressure continues to dictate the weather
pattern for Wyoming over the next 36 hours, with temperatures
remaining 10 to 15 degrees above normal. As a trough slowly
pushes onto the West Coast this afternoon, a shortwave focused
over Montana has provided lift for some thunderstorms, primarily
across southern Montana, just north of the Wyoming border. Over
western and central Wyoming, dynamics are not as favorable, but
scattered diurnal-heating-based "garden variety" thunderstorms
will still produce gusty outflow winds on the order of 45 to 55
mph due to the large temperature-dew point spreads (indicative
of efficient evaporation and cooling of downdraft air parcels).

After sunset storms will quickly dissipate. Overnight RH
recovery will be relatively poor and thermal belts are likely
for midslopes. Any fire activity is likely to be more vigorous
than on a typical overnight.

On Saturday, the trough over the Pacific Northwest will continue
inching eastward, tightening the pressure gradient. Most areas
across Wyoming will see strong sustained westerly winds develop
by noon, with gusts in the 35 to 50 mph range. The higher gusts
will be focused over the wind corridor from Sweetwater to
Natrona County. Isolated thunderstorms are again possible on
Saturday afternoon, but these will be focused over the Powder
River Basin and quickly move into eastern Wyoming by mid-
afternoon. Gusty outflow winds are again the main threat with
any of this convective activity.

Sunday and into early next week the trough to the west will
begin to influence sensible weather more. Temperatures will
cool to seasonal normals, and areas along the northern third of
the state will likely (40 to 70% chance) see light measurable
rain Monday into Tuesday. Tuesday will even feature temperatures
below seasonal normals for the first time in over a week.
Temperatures moderate for the second half of the week, with
above average highs again in the forecast by Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1124 AM MDT Fri Jun 14 2024

VFR conditions are expected to prevail across all terminals through
the TAF period. The only exception to this would be a brief
thunderstorm moving over a terminal this afternoon/evening creating
a short period of MVFR or even IFR conditions. All terminals except
KBPI and KJAC have a (10-20%) chance for a thunderstorm today. KWRL
and KCOD have the best chance of seeing thunderstorms/showers
this afternoon/evening. Winds will increase this afternoon
across all terminals with most seeing gusts of 20-25 knots.
Gusty outflow winds are possible at most terminals depending on
the vicinity of any developing convection. Winds along with any
lingering convection will begin to dissipate around sunset.
Winds become light and variable overnight. Saturday morning will
see winds begin to gradually increase with breezy conditions
starting to develop near the end of the period at most
terminals.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...VandenBoogart
AVIATION...Dziewaltowski
Hazardous weather outlook, Jun 14, 12:15 AM MST, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
115 AM MDT Fri Jun 14 2024

WYZ001>020-022>030-151115-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
115 AM MDT Fri Jun 14 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Stronger thunderstorms are possible Friday afternoon with gusty
outflow up to 50-55 mph. Some waterways continue to run high but are
on the downward trend.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather risk Saturday afternoon with gusty winds and
low relative humidity values. Increasing precipitation chances come
Sunday night through mid next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 14, 2:47 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Riverton WY
347 PM MDT Fri Jun 14 2024

WYZ001-142230-
Yellowstone National Park-
347 PM MDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PARK COUNTY THROUGH
430 PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of West Yellowstone, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Gallatin Lake, Norris Junction, Mammoth Hot Springs, and Grizzly
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4499 11072 4499 11068 4472 11061 4468 11105
      4490 11106 4500 11073
TIME...MOT...LOC 2144Z 248DEG 20KT 4479 11110

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Straub

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
June 14, 3:22 PM MST
Where
Big Horn County, Greybull Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

The South Big Horn County airport reported a wind gust of 71 mph.

Thunderstorm Wind, Washakie

When
June 14, 3:25 PM MST to 3:35 PM MST
Where
Washakie County, 4 mi SSW of (Wrl)worland Muni Ar to 3.04 mi S of (Wrl)worland Muni Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.916, -107.981

The Washakie County emergency manager reported numerous trees down to the southwest of Worland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196467, 1196466.